February 25, 2021

Steps to Prevent an Opioid Overdose

Educating Yourself About Opioid
Overdose Could Help Save a Life

Both legal and illegal forms of opioids are potentially addictive and can be life-threatening. Illicit opioids include heroin and illegally made fentanyl. Even those obtained with a legitimate prescription, like the pain-killers hydrocodone, oxycodone, and morphine, can be lethal if taken without proper medical supervision. Learning the signs of opioid abuse will help you to prevent an overdose before it happens or keep a user from becoming addicted in the first place.

Signs and Symptoms of Opioid Overdose 

Opioids are depressants, substances that slow down the user’s heart, brain, and lungs. If the user takes too much, breathing is dangerously slowed or even stopped. Brain damage or death can result, which will happen quickly. It’s important to be alert and ready to act if you see any of these signs:

  • Small, constricted pupils – so small, they look like pinpricks
  • Sleepiness or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • The body going limp
  • Pale, clammy skin

Risk Factors for Opioid Overdose

Abusing opioids present many risks, with overdose being the most dangerous. Anyone who uses opioids can overdose on the medications, but the risk increases for those who:

  • Combine opioids with alcohol or certain other drugs
  • Consume suspiciously high daily doses of prescription
  • Take more opioids than prescribed
  • Go “doctor shopping,” getting the same prescription from several suppliers
  • Use illegal opioids such as heroin or illegally made fentanyl
  • Have underlying medical conditions such as sleep apnea or reduced kidney or liver function
  • Are over age 65

What to Do in the Event of an Overdose

Along with learning how to prevent an overdose, it’s vital to know what actions to take if an overdose does occur. If you think someone is overdosing on opioids, don’t wait to be sure. Call 911 immediately. While waiting for help to arrive, make sure to:

  • Administer naloxone if you have it. This is a safe medication that blocks the opioid from interacting with the user’s system. Naloxone is injected into the drug user’s leg or arm muscle or sprayed into the nose.
  • Place the person on their side to prevent them from choking.
  • Stay with the person and try to keep them awake until help arrives.

Treatment for Opioid Addiction

The best way to prevent an opioid overdose involves finding treatment for opioid addiction. Both medical and non-medical treatments are available, as well as behavioral therapy. The range of treatments for opioid abuse include:

  • Non-medical detox: This can include alternative therapies such as herbal remedies, hypnosis, or acupuncture. It is less expensive than medical detox and can be given on an outpatient basis. But it’s not considered to be as effective as medical detox. It has a higher incidence of relapse and presents more difficulty in managing withdrawal symptoms.
  • Medical detox: It isn’t always the right choice either. The medications are potentially addictive themselves. Treatment must be on an inpatient basis, and recovery is still a long process. It is best for individuals who are currently addicted to a substance with dangerous or painful withdrawal symptoms. The patient should have a supportive family and community and a sincere desire to recover from their addiction.
  • Behavioral therapy: It’s designed to give the addict the coping skills needed to navigate their sobriety. Tools include positive reinforcement, dual-diagnosis support, and group therapy.

The best course for your recovery or that of someone you love is to contact a professional for individual guidance. Contact Muse Treatment at 800-426-1818 to find the best, most effective plan for longtime recovery and sobriety before it’s too late.

Opiate Addiction,Opiate Rehab,Overdose,
Call Now ButtonCall Now